Posts Tagged ‘ibuprofen’

Fever and your baby

Monday, July 17th, 2017

mother with sick babyWhen your baby has a fever, it can be very frightening. Here is some information that can help you better understand why your baby has a fever and what you can do to help him.

What is a fever?

A fever is a body temperature that is higher than normal. Your child’s temperature will vary with age, activity, and even the time of day. Babies have a higher temperature than older children. And everyone’s temperature is highest between late afternoon and early evening and lowest between midnight and early morning.

A normal temperature can be anywhere from 97.5°F (36.4°C) and 99.5°F (37.5°C). Most health care providers consider a temperature above 100.4°F (38°C) as a sign of a fever.

What causes a fever?

A fever is important in helping your baby or child fight an infection. If your baby has an illness of some kind, his body temperature will increase. This increase in body temperature signals certain other defenses, such as white blood cells, to work and start attacking the infection. A fever will make your baby feel uncomfortable, increase his need for fluids, and make him breathe faster and his heart beat faster.

How can I treat my baby’s fever?

First, it is important to get an accurate temperature. Feeling your baby’s forehead will not give you a precise measurement—you need to use a thermometer to get the best information. For a baby, a rectal thermometer is the most accurate way to measure temperature.

It isn’t always necessary to see your health care provider when your child has a fever. Here are some things that can help:

  • Acetaminophen (Tyleno®l) or ibuprofen (Motrin® or Advil®) will usually bring down your baby’s temperature. But make sure you give the correct dose.
  • Do not overdress your child. Alcohol bath, ice packs, etc. are NOT recommended and should not be used.
  • Make sure your baby gets a lot of fluids to help prevent dehydration. Signs of dehydration include crying without tears, a dry mouth, and fewer wet diapers.

When should I call my baby’s provider?

According to the American Academy of Pediatrics (AAP), you should call your child’s health care provider right away if he has a fever and:

  • Is younger than 3 months (12 weeks) and has a temperature of 100.4°F (38.0°C) or higher. Call even if you baby doesn’t seem sick. Babies this young can get sick very quickly.
  • Fever rises above 104°F (40°C) repeatedly for a child of any age.
  • Looks very ill, is unusually drowsy, or is very fussy.
  • Has been in a very hot place, such as an overheated car.
  • Has other symptoms, such as a stiff neck, severe headache, severe sore throat, severe ear pain, an unexplained rash, or repeated vomiting or diarrhea.
  • Has signs of dehydration, such as a dry mouth, sunken soft spot or significantly fewer wet diapers and is not able to take in fluids.
  • Has immune system problems, such as sickle cell disease or cancer, or is taking medications, such as steroids.
  • Has had a seizure.

Also call your child’s doctor if:

  • The fever persists for more than 24 hours in a child younger than 2 years.
  • The fever persists for more than 3 days (72 hours) in a child 2 years of age or older.
  • Your child still “acts sick” once his fever is brought down.
  • Your child seems to be getting worse.

Have questions? Send them AskUs@marchofdimes.org.

Breastfeeding your newborn in the hospital

Friday, September 11th, 2009

15082589_thbDo yourself and your precious little one a favor and start off on the right foot with breastfeeding. If you’ve done any reading about it then you already know that it’s “a learned skill” and “if you’re doing it properly it shouldn’t hurt.” These statements (although vague and not helpful at correcting a problem) are VERY, VERY true. It takes time, practice and help. Yes, help! Its one thing to see a diagram in a book or online, but it’s much more effective to have someone with trained hands at your bedside. You have to be in the right position. The baby has to be in the right position. There are different holds to experiment with. If you don’t get things down right from the start you and the baby could develop poor posture and latching habits. Take it from me. I’m the queen of sore, cracked, bleeding nipples. I held that title for more than two months before we got it right and it didn’t happen on its own. I spent hours on the phone with a lactation consultant. It wasn’t until I actually went to see a consultant (twice) at a nearby hospital that I had any success.

I hope the following tips help. If anyone has any other suggestions, please share!

Find a lactation consultant in your area. LLLI has leaders that host monthly meetings. Attend some before and after your baby is born.

During your tour of the hospital ask about lactation support. What days and hours does she work? Is this person a nurse? If so, is she only available during her shift? (That happened to me. When I was settled in my room and asked if they had a lactation consultant I was told, yes, but she wasn’t working again until Saturday. It was Thursday when I was admitted.)

Even if the hospital doesn’t have a lactation consultant ask the nurses for help at EVERY feeding. They’ll know what to do. Once you leave the hospital you’ll be on your own so take advantage of their knowledge and support.

Ask the staff for lots of extra pillows. Hospital pillows stink. They’re flat and plastic-y. You and the baby need to be well supported on all sides when you nurse.

Nursing in bed can be difficult. If you’re hospital room has a chair, try that. Again, support yourself with lots of pillows and use a foot stool. You need to feel “locked in” and comfortable at all times to nurse properly.

For home, have some lanolin, ibuprofen, a soft nursing bra and the number of a professional to call if you run into any problems.

Breastfeeding is demanding when you’re caring for a newborn.  You’re exhausted. Don’t add pain to that equation. Ask for help in advance to avoid problems.

TGIF and have a great weekend. See you next Friday.

Concerns about the painkiller Darvon: Risk of overdose, death

Wednesday, July 8th, 2009

The U.S. Food and Drug Administration is taking several steps to reduce the risk of overdose from Darvon (also called Darvocet and propoxyphene). Darvon is usually prescribed for pain. Every year, some people die when they take too much of this medication.

As a result of the FDA decision, label warnings will be strengthened, and new research will be done.

If you need a painkiller, talk to your health care provider about the choices available to you, including aspirin, ibuprofen, oxycodone and codeine. For all medications, take only the recommended amount and no more. If you are pregnant, don’t take any painkillers without first talking to your health care provider.